When an addictive behavior is stopped or an addictive substance is withdrawn from use, withdrawal symptoms almost always follow. Depending on the behavior or substance, these symptoms can appear within a few hours (nicotine) or over a few days or weeks (alcohol, or most behavioral addictions). (Note that the following descriptions apply to both substances and behaviors.)
Symptoms themselves vary significantly from addiction to addiction, but there are some commonalities. Withdrawal from addictive substances is typically followed by anxiety and craving , while behavioral withdrawal is marked by a need to continue the behavior despite reason or logic.
Withdrawal symptoms may vary from individual to individual for the same substance. Some people are able to quit smoking "cold turkey," (i.e. immediately, without any tapering off), while others may never find success despite repeated efforts. The length of time and the degree to which an addict has been involved with a substance is also an indicator of the severity of withdrawal.
Withdrawal is a more serious medical issue for some substances than for others. While nicotine withdrawal, for instance, is usually managed without medical intervention, attempting to give up a benzodiazepine or alcohol dependency can result in seizures if not carried out properly.
One of the primary agents in withdrawal is the brain chemical dopamine. When humans engage in a pleasurable activity, one physiological reaction is the release of dopamine in the brain's pleasure center. Addictive substances such as nicotine and cocaine mimic the class of brain chemicals known as endorphins which regulate the release of dopamine. When the effect of the drug wears off and the dopamine level falls, the user experiences the reduced level as a depressed mood, and will re-use in order to re-establish, quite literally, a "high."
An interesting side-note is that abstention from some substances which are generally considered highly addictive may not result in withdrawal. There exist documented cases of soldiers returning from Vietnam with heroin addictions. Once home, with the pressure of war behind them, they were able to leave the heroin behind as well (see Rat Park for experiments on rats showing the same results).
Concerns over withdrawal are not limited to substances or activities normally considered addictive. Persons who require antidepressants, for instance, are not addicted to them in the technical sense, yet abrupt, unmonitored withdrawal from such medications can cause withdrawal symptoms that have been reported by many patients to be worse than those from opiates such as heroin or narcotic painkillers.
The drugs Effexor (venlafaxine) and Paxil (paroxetine), both of which have relatively short half-lives in the body, are the most likely of the antidepressants to cause withdrawals, but other antidepressants can as well. Prozac (fluoxetine), with a half-life from 2 days following a single dose, to approximately 9 days for the active metabolite after multiple doses, is the least likely of the SSRIs and combination serotonin and norepinephrine acting antidepressants SNRIs to cause withdrawal symptoms. This long half-life enabled Prozac to also be released as a formulation that can be taken once a week, Prozac Weekly.
Many substances can also cause rebound effects (significant return of the original symptom in absence of the original cause) when discontinued, regardless of their tendancy to cause other withdrawal symptoms. Rebound depression is common among users of any antidepressant who stop the drug abruptly, which can sometimes feel worse than the original state before taking medication. This is somewhat similar (though generally less intense and more drawn out) than the 'crash' users of Ecstacy, amphetamines, and other stimulants experience. Occasionally light users of opiates that would otherwise not experience much in the way of withdrawals will notice some rebound depression as well. Extended use of drugs that increase the amount of serotonin or other neurotransmitters in the brain can cause some receptors to 'turn off' temporarily or become desensitized, so when the amount of the neurotransmitter available in the synapse returns to an otherwise normal state, there are fewer receptors to attach to, causing feelings of depression until the brain re-adjusts.
Other drugs that commonly cause rebound are:
With these drugs, the only way to relieve the rebound symptoms is to stop the medication causing them and ride through it for a few days, if the original cause for the symptoms is no longer present, the rebound effects will go away on their own.
As well, many drugs are just not safe to abruptly stop without the advice of a physician, if the condition they are being used to treat is potentially dangerous and very likely to return when medication is stopped, such as drugs for epilepsy, hypertension, diabetes, asthma, and heart conditions. To be safe, consult a doctor before discontinuing any prescription medication, unless otherwise directed, or the medication is taken only occasionally as needed.
Last updated: 06-02-2005 01:17:11
Last updated: 08-17-2005 03:46:36